Patients with cervical adenopathy of obscure etiology may present a diagnostic problem to the otolaryngologist. The hydantoin family of anticonvulsants is a rare cause of adenopathy that may range from histologically simple lymphoid hyperplasia to true lymphoma. Between these two extremes is a benign clinical entity with the histologic characteristics of lymphoma. A patient on diphenylhydantoin (Dilantin) therapy developed bilateral true vocal cord paralysis and cervical adenopathy. On pathological examination the lesion was interpreted first as malignant lymphoma and later as hydantoin-induced pseudolymphoma. He has now been followed for over two years. Hydantoin-induced adenopathy may vary clinically from a benign condition to a true lymphoma. The malignant form may present long after the anticonvulsant treatment is discontinued. A 10-fold increase in the expected incidence of malignant lymphoma in epileptic patients on hydantoin therapy has been reported; therefore, these patients required long-term follow-up. The otolaryngologist should be aware of this rare clinical entity as an unusual cause of cervical adenopathy associated with vocal cord paralysis.
|Original language||English (US)|
|Number of pages||12|
|State||Published - Oct 1975|
ASJC Scopus subject areas